Planar mixed flow and chaos: Lyapunov exponents and the conjugate-pairing rule

Bernardi, Stefano, Frascoli, Federico, Searles, Debra J. and Todd, B. D. (2011) Planar mixed flow and chaos: Lyapunov exponents and the conjugate-pairing rule. Journal of Chemical Physics, 134 11: . doi:10.1063/1.3567095

Attached Files (Some files may be inaccessible until you login with your UQ eSpace credentials)
Name Description MIMEType Size Downloads
UQ282805_OA.pdf Full text (open access) application/pdf 1.08MB 0

Author Bernardi, Stefano
Frascoli, Federico
Searles, Debra J.
Todd, B. D.
Title Planar mixed flow and chaos: Lyapunov exponents and the conjugate-pairing rule
Journal name Journal of Chemical Physics   Check publisher's open access policy
ISSN 0021-9606
1089-7690
Publication date 2011-03
Sub-type Article (original research)
DOI 10.1063/1.3567095
Open Access Status File (Publisher version)
Volume 134
Issue 11
Total pages 9
Place of publication College Park, MD, United States
Publisher American Institute of Physics
Language eng
Abstract In this work we characterize the chaotic properties of atomic fluids subjected to planar mixed flow, which is a linear combination of planar shear and elongational flows, in a constant temperature thermodynamic ensemble. With the use of a recently developed nonequilibrium molecular dynamics algorithm, compatible and reproducible periodic boundary conditions are realized so that Lyapunov spectra analysis can be carried out for the first time. Previous studies on planar shear and elongational flows have shown that Lyapunov spectra organize in different ways, depending on the character of the defining equations of the system. Interestingly, planar mixed flow gives rise to chaotic spectra that, on one hand, contain elements common to those of shear and elongational flows but also show peculiar, unique traits. In particular, the influence of the constituent flows in regards to the conjugate-pairing rule (CPR) is analyzed. CPR is observed in homogeneously thermostated systems whose adiabatic (or unthermostated) equations of motion are symplectic. We show that the component associated with the shear tends to selectively excite some of those degrees, and is responsible for violations in the rule.
Keyword Nonequilibrium molecular dynamics
Transport coefficients
Elongational flows
Systems
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status Non-UQ
Additional Notes Article #114112

Document type: Journal Article
Sub-type: Article (original research)
Collections: School of Chemistry and Molecular Biosciences
Australian Institute for Bioengineering and Nanotechnology Publications
 
Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 0 times in Thomson Reuters Web of Science Article
Scopus Citation Count Cited 0 times in Scopus Article
Google Scholar Search Google Scholar
Created: Fri, 05 Oct 2012, 12:57:40 EST by System User on behalf of School of Chemistry & Molecular Biosciences